A sudden death following tetracaine-induced spinal anesthesia

Yukiko Hino, Keiko Kudo, Akiko Kiyoshima, Noriaki Ikeda

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

A 56-year-old Japanese woman died after being given 10 mg of tetracaine to induce spinal anesthesia in preparation for orthopedic surgery. Autopsy findings and microscopic analysis revealed no external injuries or disease, and further toxicological examinations were carried out to determine the cause of death. For this we used gas chromatography-mass spectrometry. Tetracaine was not detected in most tissue samples, but the metabolite, p-butylaminobenzoic acid, was clearly detected in all samples. The concentration of the metabolite in the brain stem (234.7 ng/g) was higher than in the cerebrum (30.5 ng/g), cerebellum (36.7 ng/g), whole blood of the left heart (164.8 ng/ml) and whole blood of the left femoral vein (84.0 ng/ml). These distribution patterns were exactly same as rabbits sacrificed by high spinal anesthesia. Our findings suggest that tetracaine spread to the high regions of cerebrospinal nerves and acted directly on the central nervous system. Therefore, the cause of her death was high spinal anesthesia induced by tetracaine. This is apparently the first toxicologically proven case in which spinal anesthesia affected high brain centers.

Original languageEnglish
Pages (from-to)55-59
Number of pages5
JournalLegal Medicine
Volume4
Issue number1
DOIs
Publication statusPublished - Mar 5 2002

Fingerprint

Tetracaine
Spinal Anesthesia
Sudden Death
Cause of Death
Femoral Vein
Cerebrum
Gas Chromatography-Mass Spectrometry
Toxicology
Cerebellum
Brain Stem
Orthopedics
Autopsy
Central Nervous System
Rabbits
Acids
Wounds and Injuries
Brain

All Science Journal Classification (ASJC) codes

  • Pathology and Forensic Medicine
  • Issues, ethics and legal aspects

Cite this

A sudden death following tetracaine-induced spinal anesthesia. / Hino, Yukiko; Kudo, Keiko; Kiyoshima, Akiko; Ikeda, Noriaki.

In: Legal Medicine, Vol. 4, No. 1, 05.03.2002, p. 55-59.

Research output: Contribution to journalArticle

Hino, Yukiko ; Kudo, Keiko ; Kiyoshima, Akiko ; Ikeda, Noriaki. / A sudden death following tetracaine-induced spinal anesthesia. In: Legal Medicine. 2002 ; Vol. 4, No. 1. pp. 55-59.
@article{2562b236348a4a1c9eaa9aa1b3e761c7,
title = "A sudden death following tetracaine-induced spinal anesthesia",
abstract = "A 56-year-old Japanese woman died after being given 10 mg of tetracaine to induce spinal anesthesia in preparation for orthopedic surgery. Autopsy findings and microscopic analysis revealed no external injuries or disease, and further toxicological examinations were carried out to determine the cause of death. For this we used gas chromatography-mass spectrometry. Tetracaine was not detected in most tissue samples, but the metabolite, p-butylaminobenzoic acid, was clearly detected in all samples. The concentration of the metabolite in the brain stem (234.7 ng/g) was higher than in the cerebrum (30.5 ng/g), cerebellum (36.7 ng/g), whole blood of the left heart (164.8 ng/ml) and whole blood of the left femoral vein (84.0 ng/ml). These distribution patterns were exactly same as rabbits sacrificed by high spinal anesthesia. Our findings suggest that tetracaine spread to the high regions of cerebrospinal nerves and acted directly on the central nervous system. Therefore, the cause of her death was high spinal anesthesia induced by tetracaine. This is apparently the first toxicologically proven case in which spinal anesthesia affected high brain centers.",
author = "Yukiko Hino and Keiko Kudo and Akiko Kiyoshima and Noriaki Ikeda",
year = "2002",
month = "3",
day = "5",
doi = "10.1016/S1344-6223(01)00043-8",
language = "English",
volume = "4",
pages = "55--59",
journal = "Legal Medicine",
issn = "1344-6223",
publisher = "Elsevier",
number = "1",

}

TY - JOUR

T1 - A sudden death following tetracaine-induced spinal anesthesia

AU - Hino, Yukiko

AU - Kudo, Keiko

AU - Kiyoshima, Akiko

AU - Ikeda, Noriaki

PY - 2002/3/5

Y1 - 2002/3/5

N2 - A 56-year-old Japanese woman died after being given 10 mg of tetracaine to induce spinal anesthesia in preparation for orthopedic surgery. Autopsy findings and microscopic analysis revealed no external injuries or disease, and further toxicological examinations were carried out to determine the cause of death. For this we used gas chromatography-mass spectrometry. Tetracaine was not detected in most tissue samples, but the metabolite, p-butylaminobenzoic acid, was clearly detected in all samples. The concentration of the metabolite in the brain stem (234.7 ng/g) was higher than in the cerebrum (30.5 ng/g), cerebellum (36.7 ng/g), whole blood of the left heart (164.8 ng/ml) and whole blood of the left femoral vein (84.0 ng/ml). These distribution patterns were exactly same as rabbits sacrificed by high spinal anesthesia. Our findings suggest that tetracaine spread to the high regions of cerebrospinal nerves and acted directly on the central nervous system. Therefore, the cause of her death was high spinal anesthesia induced by tetracaine. This is apparently the first toxicologically proven case in which spinal anesthesia affected high brain centers.

AB - A 56-year-old Japanese woman died after being given 10 mg of tetracaine to induce spinal anesthesia in preparation for orthopedic surgery. Autopsy findings and microscopic analysis revealed no external injuries or disease, and further toxicological examinations were carried out to determine the cause of death. For this we used gas chromatography-mass spectrometry. Tetracaine was not detected in most tissue samples, but the metabolite, p-butylaminobenzoic acid, was clearly detected in all samples. The concentration of the metabolite in the brain stem (234.7 ng/g) was higher than in the cerebrum (30.5 ng/g), cerebellum (36.7 ng/g), whole blood of the left heart (164.8 ng/ml) and whole blood of the left femoral vein (84.0 ng/ml). These distribution patterns were exactly same as rabbits sacrificed by high spinal anesthesia. Our findings suggest that tetracaine spread to the high regions of cerebrospinal nerves and acted directly on the central nervous system. Therefore, the cause of her death was high spinal anesthesia induced by tetracaine. This is apparently the first toxicologically proven case in which spinal anesthesia affected high brain centers.

UR - http://www.scopus.com/inward/record.url?scp=0036177318&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0036177318&partnerID=8YFLogxK

U2 - 10.1016/S1344-6223(01)00043-8

DO - 10.1016/S1344-6223(01)00043-8

M3 - Article

C2 - 12935694

AN - SCOPUS:0036177318

VL - 4

SP - 55

EP - 59

JO - Legal Medicine

JF - Legal Medicine

SN - 1344-6223

IS - 1

ER -